ADHD Symptoms and Menopause

Filed Under: ADHD, Women, and Hormones

Q:

"My ADHD has gotten worse since I stopped taking Prempro for menopause. Is there something in the medication that alleviates symptoms?"

A:

Estrogen, one of the components of Prempro, promotes the release of serotonin and dopamine. When estrogen levels fall during menopause, symptoms of depression (lowered serotonin) and ADHD (lowered dopamine) sometimes increase. The estrogen in Prempro may have masked a gradual worsening of your ADHD symptoms. Ask your physician about taking a stimulant to treat your ADHD. You may also want to discuss taking estrogen alone for most of the month if you do not have any known contraindications.

Patricia Quinn, M.D., is a developmental pediatrician in the Washington, D.C., area. A graduate of the Georgetown University Medical School, Quinn specializes in child development and psychopharmacology. Cofounder and director of the Center for Girls and Women with ADHD, she is the author of Putting on the Brakes: A Young People’s Guide to Understanding Attention Deficit Hyperactivity Disorder.
 
Related Content
 
Copyright © 1998 - 2013 New Hope Media LLC. All rights reserved. Your use of this site is governed by our Terms of Service and Privacy Policy.
ADDitude does not provide medical advice, diagnosis, or treatment. The material on this web site is provided for educational purposes only. See additional information.
New Hope Media, 39 W. 37th Street, 15th Floor, New York, NY 10018